Tornado, Lee
- When
- November 24, 8:09 AM CST
- Where
- Lee County, 3 mi SE of Opelika
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Property damage
- $28,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.617, -85.333
National Weather Service Meteorologists surveyed the damage on the outskirts of Opelika. The brief touch down and minor damage was the result of a weak tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
National Weather Service Meteorologists surveyed the damage on the outskirts of Opelika. The brief touch down and minor damage was the result of a weak tornado. The tornado has been rated an F0. Additional damage across Lee County was due to straight line winds. A very brief tornado touched down on the far southeast side of Opelika, east of SR 169. Several structures received minor damage. A few trees and power lines were also blown down. The tornado damage path was 0.25 miles long and 30 yards wide at its widest point. The tornado was on the ground at 809 am CST and lifted within one minute. Begin: 32 37.07/85 70.32 End: 32 37.14/85 20.14
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 7:43 AM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 743 AM CST WED NOV 24 2004 ...UPDATE...ALL TORNADO WATCHES FOR THE COUNTY WARNING AREA HAVE BEEN CLEARED. THE SYSTEM IS MOVING OUT OF THE AREA RAPIDLY...WEST OF INTERSTATE 65 IS RAIN FREE FOR THE MOST PART. STILL GETTING REPORTS OF LOCALIZED FLOODING SO WILL KEEP THE FLOOD WATCH FOR FLASH FLOODING FOR A BIT EARLIER. WILL REEVALUATE AROUND 18Z. && .BMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 6 PM ALL BUT SOUTHEAST. 80
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CST WED NOV 24 2004 ALZ011>015-017>050-241930- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 730 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE ACROSS THE AREA IN ASSOCIATION WITH AN APPROACHING COLD FRONT. AREAS ACROSS EASTERN PORTIONS OF CENTRAL ALABAMA WILL CONTINUE TO EXPERIENCE STRONG TO SEVERE THUNDERSTORMS...WITH SOME OF THESE THUNDERSTORMS HAVING THE POSSIBILITY OF PRODUCING STRONG STRAIGHT LINE WINDS AND TORNADOES. A TORNADO WATCH REMAINS IN EFFECT FOR EASTERN PORTIONS OF ALABAMA THROUGH THE MORNING HOURS. ALSO...ACROSS NORTHERN AND WESTERN PORTIONS OF CENTRAL ALABAMA...THERE CONTINUES TO BE A FLOOD WATCH THROUGH 6 PM. MANY AREAS HAVE RECEIVED UP TO AN INCH OF RAINFALL...WITH AT LEST AN ADDITIONAL INCH POSSIBLE. THIS WILL CAUSE FLOODING IN AREAS THAT HAVE ALREADY BEEN SATURATED BY RAINFALL OF THE PREVIOUS DAYS. THIS AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO GEORGIA DURING THE MID AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY) RIVER FLOODING WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL BE REQUIRED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 733 AM CST WED NOV 24 2004 ALZ021-028-029-241415- CLAY-CLEBURNE-RANDOLPH- 733 AM CST WED NOV 24 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN CLAY...RANDOLPH AND CLEBURNE COUNTIES UNTIL 815 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE LIKELY FROM APPROACHING THUNDERSTORMS... AT 735 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 10 MILES WEST OF HEFLIN TO 23 MILES SOUTH OF WEDOWEE...MOVING EAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR LINEVILLE...DELTA...CORINTH...WEDOWEE...HEFLIN...NEWELL... EDWARDSVILLE AND WOODLAND THROUGH 815 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 744 AM CST WED NOV 24 2004 ALZ018-025-026-241415- ETOWAH AL-SHELBY AL-ST CLAIR AL- TORNADO WATCH NUMBER 896 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES: ETOWAH...SHELBY...ST CLAIR ALZ019>021-027>029-241415- CALHOUN AL-CHEROKEE AL-CLAY AL-CLEBURNE AL-RANDOLPH AL- TALLADEGA AL- TORNADO WATCH NUMBER 896 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES: CALHOUN...CHEROKEE...CLAY...CLEBURNE...RANDOLPH...TALLADEGA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 746 AM CST WED NOV 24 2004 ALZ044-046-049-050-241445- BARBOUR-BULLOCK-MONTGOMERY-PIKE- 746 AM CST WED NOV 24 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE...BARBOUR...BULLOCK AND MONTGOMERY COUNTIES UNTIL 845 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 744 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 7 MILES NORTH OF UNION SPRINGS TO 21 MILES WEST OF GOSHEN...MOVING EAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SHOPTON...ORION...UNION SPRINGS...LINWOOD...GOSHEN...TROY...BANKS AND MIDWAY THROUGH 845 AM CST. A TORNADO WATCH IS IN EFFECT UNTIL 11 AM CST.
SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH NUMBER NATIONAL WEATHER SERVICE BIRMINGHAM AL 746 AM CST WED NOV 24 2004 ALZ033>036-040>044-241420- AUTAUGA-BIBB-CHILTON-COOSA-DALLAS-ELMORE-LOWNDES-MONTGOMERY-PERRY- 746 AM CST WED NOV 24 2004 TORNADO WATCH NUMBER 897 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...CHILTON...COOSA...DALLAS...ELMORE...LOWNDES... MONTGOMERY...PERRY ALZ037-038-045>050-241420- BARBOUR-BULLOCK-CHAMBERS-LEE-MACON-PIKE-RUSSELL-TALLAPOOSA- 746 AM CST WED NOV 24 2004 TORNADO WATCH NUMBER 897 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 11 AM CST: BARBOUR...BULLOCK...CHAMBERS...LEE...MACON...PIKE...RUSSELL... TALLAPOOSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 747 AM CST WED NOV 24 2004 ALZ038-241430- CHAMBERS- 747 AM CST WED NOV 24 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 830 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 747 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM MILLTOWN TO 16 MILES SOUTHWEST OF LAFAYETTE...MOVING EAST AT 35 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MILLTOWN...STROUD...LAFAYETTE...FIVE POINTS...CUSSETA...LANETT AND VALLEY THROUGH 830 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. A TORNADO WATCH IS IN EFFECT UNTIL 11 AM CST.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 748 AM CST WED NOV 24 2004 ALZ047-241430- LEE- 748 AM CST WED NOV 24 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 830 AM CST... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 748 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF LOACHAPOKA TO 17 MILES SOUTH OF LOACHAPOKA...MOVING EAST AT 45 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR LOACHAPOKA...AUBURN...OPELIKA...SALEM AND SMITHS STATION THROUGH 830 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The national radar mosaic for the moment the first event began.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425738.